Infant drops, junior syrups, chewables, adult tablets, generic versus brand — who knew picking over-the-counter medications for easing aches could be such a…pain? If you’re confused about which product to choose, we’ve got some answers.
Q. Which is better: acetaminophen or ibuprofen?
A. Doctors are just as much in the dark on this question as parents, says Ran Goldman, a specialist in paediatric emergency medicine and clinical pharmacology and toxicology at Toronto’s Hospital for Sick Children. When Goldman recently reviewed 13 studies comparing the two medications, he found: “None came to a final conclusion on which one is better.” Both medications are effective for easing mild to moderate pain and reducing fever.
That said, each drug works differently and has qualities that may make it a better choice in certain cases.
Q. So what are some factors to consider when selecting one drug over the other?
A. Acetaminophen (Tempra, Tylenol, Panadol) may be safer for treating illnesses involving severe vomiting, or vomiting and diarrhea, because in rare cases ibuprofen can cause kidney injury in dehydrated kids. And when even a few sips of water won’t stay in your toddler’s tummy, acetaminophen is the only over-the-counter (OTC) pain reliever available in rectal suppositories. Acetaminophen is also less likely to cause side effects than ibuprofen medications.
Ibuprofen (Advil, Motrin) may be better at treating conditions involving inflamed, swollen tissues, such as sunburn, menstrual cramps and muscle sprains. Unlike acetaminophen, ibuprofen actually reduces chemical signals that drive both inflammation and pain. Ibuprofen also provides longer-lasting relief — six to eight hours, versus four to six for acetaminophen.
However, ibuprofen carries a higher risk of side effects than acetaminophen: It can irritate the stomach and trigger attacks in a very small percentage of kids with asthma. In rare cases, ibuprofen may also be associated with a serious skin reaction called Stevens Johnson syndrome (more on this later).
Q. Is there any difference between brand name and generic?
A. Only when it comes to the non-medicinal ingredients, such as dyes and flavourings (which may affect kids with allergies), and cost. Goldman advises you double-check the recommended dosage on the label when switching brands; some are more concentrated than others.
There are drugs for which you should take brand instead of generic; over-the-counter pain relievers aren’t among them. The exception? If you’re travelling to some locales, you’re better off buying a brand or bringing your own from home. In some developing countries, the quality and safety standards governing the manufacture and sale of generics may be less stringent than ours, notes Henry Ukpeh, a Trail, BC, paediatrician and spokesperson for the Canadian Paediatric Society.
Q. Should I give a pain reliever at the first sign of discomfort, or wait to see if it gets worse?
A. That depends on whom you ask. Generally, pain relievers (analgesics) work better if you don’t wait until you’re writhing in agony. So if your kid (past three months of age) is prone to headaches or killer cramps, for example, you might want to offer the medication when you anticipate the pain’s about to begin. However, too frequent or too large amounts of painkillers can cause rebound headaches, so ask your doctor about alternatives if your child takes them more than one day a week.
Some doctors, like Michael Rieder, chair in paediatric clinical pharmacology at the Children’s Hospital of Western Ontario, suggest dosing at regular intervals during the first day or so of an illness, then stopping to see what develops, while others recommend a one-dose-at-a-time approach. Unless your doctor recommends otherwise, you can make the call based on personal preference and past experience.
Q. What are my options when selecting a combination pain reliever and fever reducer (antipyretic)?
A. Acetaminophen and ibuprofen are frequently recommended. But if your child’s pain is so severe it does not diminish after a dose or two of an OTC medication, consult your child’s doctor, advises Ukpeh.
While Aspirin (acetylsalicylic acid or ASA) also reduces fever and alleviates pain, it’s not recommended for anyone under age 20. In conjunction with certain viral infections in children, Aspirin may raise the risk of Reye’s syndrome — an uncommon but serious condition that can damage the liver and brain.
Q. Does a liquid remedy work faster than chewables?
A. “Chewables pretty much dissolve in the mouth, so the advantage of a liquid would be minimal,” says Garth McCutcheon, past president of the Canadian Pharmacists Association. Tablets swallowed whole take longer to work since they’re broken down in the stomach.
Q. Is it always necessary to treat a fever?
A. No. In fact, fever seems to help the body fight infection. You needn’t treat a temperature unless it makes your child uncomfortable, say, by causing chills and aches. And non-medicinal measures (lighter clothing, cool-water compresses, room-temperature baths) can help turn down the heat.
However, if your baby is younger than six months, you should promptly seek medical attention if she runs even a slight fever. This also applies if your child’s temperature remains above 39°C despite fever-reducing measures, or she displays additional symptoms, such as a rash, excessive fussiness, coughing, wheezing or foul-smelling urine.
Q. When is it safe for kids to switch to adult products?
A. Most manufacturers recommend you wait until kids turn 12 before giving them adult capsules or tablets, but if your sixth-grader is small for his age, you might want to wait until he bulks up a bit (see following question). While it may be safe to give some kids the lowest adult dose before the cut-off, McCutcheon says it’s tough to fine-tune the dose.
Q. Should I calculate the amount of pain (or fever) medication, based on my child’s age or weight?
A. Unlike many other medications, when it comes to safe, effective dosages for kids, OTC analgesics are well studied. Experts agree that dosing by weight is the most accurate method.
The by-age amounts listed on some packaging are based on estimated average weights but, of course, weight varies widely between perfectly healthy kids of the same age. So a very petite preschooler could be given a potentially dangerous dose, while her taller, bigger playmate might not get enough medication to provide relief. The latter is more likely, notes Rieder, since manufacturers err on the side of caution and recommend conservative doses. However, no matter how heavy your child is, do not exceed the maximum dose listed on the bottle.
Wondering how to figure out the amount? “The most appropriate dose of ibuprofen for kids is about 10 milligrams per kilogram [of body weight] three times a day,” says Rieder. “For acetaminophen, it’s 15 milligrams per kilogram, four times a day.” (The dose is slightly higher for suppositories, so check with your doctor or pharmacist.)
The math can get complicated. Some companies provide by-weight tables on the package insert. But if you’re unsure, call your drugstore. “Pharmacists have that information — all you have to do is ask for it,” stresses McCutcheon.
Q. Which other OTC drugs shouldn’t be mixed with pain relievers?
A. While it’s always important to consult your pharmacist — or at least read labels carefully — when giving your child more than one medication, it’s crucial when combining ibuprofen or acetaminophen with cold remedies. Many of the latter contain pain relievers, and doubling up on their doses can have grave consequences.
“If you give double the correct dose of acetaminophen for two or three days, that can cause liver injury,” Rieder explains. The same goes for a single big dose, so keep those yummy syrups and chewables locked up.
Q. Is it OK to alternate doses of acetaminophen and ibuprofen?
A. Some health professionals believe this approach offers superior symptom control, “but there’s absolutely no data supporting its safety or efficacy,” Rieder emphasizes.
Q. Is it ever appropriate to give these drugs preventively?
A. Sometimes. If your toddler has had pain and swelling at a vaccination site, you might want to give her a dose of pain reliever 20 to 45 minutes prior to her next shot. Some physicians also prescribe regular doses of ibuprofen-like drugs such as Naprocin for some kids to avert migraines.
Q. I read that a US couple launched a lawsuit against an ibuprofen manufacturer because their child suffered a serious reaction. What’s the story?
A. These parents alleged their child developed Stevens Johnson syndrome (a severe rash that can lead to scarring and life-threatening infection) as a result of taking Children’s Motrin. However, because this relatively uncommon allergic-type reaction can also be triggered by viral infections and many other medications, it’s very difficult to tell whether a particular case was caused by an illness or the drug that was used to treat it.
Stay in touch
Subscribe to Today's Parent's daily newsletter for our best parenting news, tips, essays and recipes.